Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 2, 2015, 12:08 AM CDT for Washington County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2015, 12:08 AM CDT (05:08 UTC)
- Expired
- Apr 2, 2015, 12:41 AM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 12:27 AM CDT | HAIL 0.88 | Morrowville, KS | WINDS WERE ESTIMATED AROUND 40 MPH. |
| Apr 2, 12:45 AM CDT | HAIL 1 | 20 W Marysville, KS | MAINLY PEA TO PENNY SIZE HAIL BUT A FEW UP TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 5:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
171
WUUS53 KTOP 020508
SVRTOP
KSC201-020600-
/O.NEW.KTOP.SV.W.0003.150402T0508Z-150402T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1208 AM CDT THU APR 2 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 100 AM CDT
* AT 1205 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HADDAM TO AGENDA...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WASHINGTON...HADDAM...MORROWVILLE...HOLLENBERG AND GREENLEAF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3968 9698 3971 9737 3988 9737 3994 9736
4001 9690
TIME...MOT...LOC 0508Z 265DEG 22KT 3989 9732 3975 9735
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
024 WWUS53 KTOP 020523 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1223 AM CDT THU APR 2 2015 KSC201-020600- /O.CON.KTOP.SV.W.0003.000000T0000Z-150402T0600Z/ WASHINGTON- 1223 AM CDT THU APR 2 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL WASHINGTON COUNTY UNTIL 100 AM CDT... AT 1221 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM MORROWVILLE TO 6 MILES NORTHWEST OF LINN...AND MOVING EAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... WASHINGTON...MORROWVILLE...AND GREENLEAF. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3990 9726 3995 9691 3968 9698 3970 9729 TIME...MOT...LOC 0523Z 274DEG 36KT 3987 9712 3973 9715 HAIL...0.75IN WIND...60MPH $$ BARJENBRUCH
855 WWUS53 KTOP 020541 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1241 AM CDT THU APR 2 2015 KSC201-020551- /O.CAN.KTOP.SV.W.0003.000000T0000Z-150402T0600Z/ WASHINGTON- 1241 AM CDT THU APR 2 2015 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. IN ADDITION...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM. LAT...LON 3990 9726 3995 9691 3968 9698 3970 9729 TIME...MOT...LOC 0541Z 274DEG 36KT 3986 9689 3972 9692 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:52 PM CDT, 16 minutes earlier.
Area forecast discussion, Apr 1, 11:52 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1152 PM CDT Wed Apr 1 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 331 PM CDT WED APR 1 2015 Dew points were slowly increasing across central and eastern Kansas. Dew points around 50 vary across the CWA with a nose of 55 degree plus dew points extending north across far eastern Kansas with LWC now up to 56 degrees at 19Z. Latest meso analysis shows an MCV moving across southern Missouri with SBCAPE around 1500 J/KG in far east central and southeast Kansas at 19Z. Cap remains in place across much of the CWA extending into northwest Kansas. Cold front extended from east central South Dakota into northeast Colorado while the dryline extended from southwest Nebraska to the east of Liberal. Short range high resolution models suggest that convection will develop in the 23Z to 00Z time period from northeast Nebraska southwest to near Phillipsburg and Hays. Storms congeal into a line and move into north central Kansas after 7 PM and increasing across the western counties through 10 PM, then becoming widespread across the CWA as the upper trough and front move through. 850 mb moisture transport increases along the 850 mb front tonight as it moves through. Low level jet increasing to 40 to 50 kts from the south will veer to the southwest gradually through the night focusing potential for locally heavy rainfall across northeast and east central Kansas in the 06Z-12Z time frame. Have increased QPF to around 0.90 inches in east central Kansas. Shear around 35 to 40 kts and instability around 1200 J/kg along with cooling aloft with the wave moving through will yield environment for some storms to be severe this evening across north central and northeast Kansas with wind and hail the main hazards as the line moves through. Overnight wave moving through the Rockies will move out into the Plains developing precipitation in the wake of the front and also increasing ascent across eastern Kansas. The front is expected to move south of the CWA into southeast Kansas Thursday morning then stalling out from southern Kansas and southern Missouri atmosphere across east central and southeast Kansas becomes capped during the day. 850 mb front will be near the southern CWA and could see some development in the late afternoon when a weak wave moves through and cap erodes in the 22Z-00Z period. Temperatures will be about 15 degrees cooler on Thursday. .LONG TERM...(Thursday Night through Wednesday) Issued at 331 PM CDT WED APR 1 2015 The surface front should be located somewhere across southeast Kansas by late Thursday with greatest risk for surface based convection expected to remain near or just southeast of the CWA after 00z. However the next upper wave will emerge across the region Thu night and will act to produce another area of rain across most of the state. Modest forcing and dry air will act to limit amounts but most areas should see a least a period of light rain showers overnight into early Friday before skies clear and high pressure moves into the area for the weekend. The weekend looks great with highs in the 60s and 70s and low humidities. South winds will increase by late day Saturday so could pose fire weather issues again. The dry weather should persist through Sunday as Gulf of Mexico moisture will be slow to return to the area this weekend. The forecast weather pattern by next Monday and Tuesday will feature a longwave trough across the Rockies with sfc low pressure somewhere across the Plains. Latest GFS is more progressive with an initial wave Monday which forces a sfc low into eastern Nebraska and dryline across Kansas while the ECMWF is much slower and features a low across eastern CO with a warm front draped across the state. Both show additional energy moving into the Plains which could set the stage for bouts of thunderstorms into mid week. The details such as timing and location of features remain uncertain as does the associated severe weather risk but it would appear that next week could be active across the region. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1150 PM CDT WED APR 1 2015 Again only made small adjustments to TAFs with front and incoming rain/storms around the 07-08z hour and continuing overnight. Skies become VFR for Thursday with a late day cloud deck possible but too late in the forecast period for this issuance. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Omitt AVIATION...67
Hazardous weather outlook, Apr 1, 7:42 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 742 PM CDT WED APR 1 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-030045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 742 PM CDT WED APR 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN NEBRASKA AND NORTH CENTRAL KANSAS ALONG A COLD FRONT THROUGH THE EVENING HOURS. ADDITIONAL STORMS ARE DEVELOPING ACROSS SOUTH CENTRAL KANSAS AND WILL MOVE EAST NORTHEAST. THESE STORMS WILL TRACK INTO NORTH CENTRAL AND CENTRAL AREAS BETWEEN 8 PM AND 10 PM...BECOMING MORE WIDESPREAD IN COVERAGE ACROSS THE ENTIRE OUTLOOK AREA FROM MIDNIGHT THROUGH SUNRISE THURSDAY. A FEW STORMS MAY BE SEVERE FOR AREAS ALONG AND WEST OF A LINE FROM HIAWATHA TO COUNCIL GROVE. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTHEAST KANSAS IN THE OVERNIGHT HOURS AS THESE STORMS PASS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON THURSDAY...MAINLY SOUTH OF INTERSTATE 35. A FEW STRONG STORMS WILL BE POSSIBLE NEAR AND SOUTH OF INTERSTATE 35 IN EAST CENTRAL KANSAS IN THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR THE AREAS PREVIOUSLY MENTIONED IN NORTH CENTRAL AND NORTHEAST KANSAS.
In the hours before
Special weather statement, Apr 1, 9:53 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT WED APR 1 2015
KSZ008-020330-
REPUBLIC-
953 PM CDT WED APR 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY...
THROUGH 1030 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE REPUBLIC...NARKA AND MUNDEN.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4000 9737 3995 9737 3994 9738 3986 9777
3983 9790 3982 9793 3983 9794 4001 9793
TIME...MOT...LOC 0253Z 250DEG 27KT 3992 9793
SANDERSSpecial weather statement, Apr 1, 11:15 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT WED APR 1 2015
KSZ008-020445-
REPUBLIC-
1115 PM CDT WED APR 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...
THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF NORTHWESTERN REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE
STRONG THUNDERSTORM WILL MOVE NEAR THE CITY OF REPUBLIC...THEN
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF REPUBLIC COUNTY.
&&
LAT...LON 4001 9752 4000 9748 3981 9793 3990 9794
4000 9794 4001 9793
TIME...MOT...LOC 0415Z 243DEG 29KT 3995 9785Special weather statement, Apr 1, 11:56 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1156 PM CDT WED APR 1 2015 KSZ008-009-020515- REPUBLIC-WASHINGTON- 1156 PM CDT WED APR 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES... THROUGH 1215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF EASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CUBA AND HADDAM. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 4000 9720 3975 9718 3973 9756 3991 9756 TIME...MOT...LOC 0456Z 258DEG 27KT 3983 9742 BARJENBRUCH
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 9:53 PM CDT | Special Weather Statement | TOP | Republic | 37 min |
| Apr 1, 11:15 PM CDT | Special Weather Statement | TOP | Republic | 30 min |
| Apr 1, 11:56 PM CDT | Special Weather Statement | TOP | Republic | 19 min |
| Apr 2, 12:40 AM CDT | Special Weather Statement | TOP | Marshall, Washington | 35 min |
| Apr 2, 1:38 AM CDT | Special Weather Statement | TOP | Clay | 37 min |
| Apr 2, 1:56 AM CDT | Special Weather Statement | TOP | Clay | 34 min |
| Apr 2, 2:25 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 50 min |
| Apr 2, 3:22 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Apr 2, 4:35 AM CDT | Special Weather Statement | TOP | Coffey | 25 min |
| Apr 2, 4:50 AM CDT | Special Weather Statement | TOP | Coffey | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.